How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. A.S. Desai Your Own Question
Dr. A.S. Desai
Dr. A.S. Desai, Ophthalmologist
Category: Eye
Satisfied Customers: 2437
Experience:  MS Ophthalmology with 13 years of surgical expereince
25407765
Type Your Eye Question Here...
Dr. A.S. Desai is online now
A new question is answered every 9 seconds

Not sure what to do. Have been having watery itching eyes,

This answer was rated:

Hi Doctor: Not sure what to do. Have been having watery itching eyes, with blurred vision at times. Feels like there is dirt in my eyes. Went to eye doctor and he put me on an antibiotic called Polymyxin eye drops 4x a day. When I put the drops in I get a burning itching feeling in both my eyes. Then my vision gets blurred. Could the antibiotic making it worse. I have only been taking it for one day. Is this a normal occurence and I just need to adjust to it? Please advise thank you.
Dr. A.S. Desai :

Hello, Thank you for the question.I am Dr.A.S.Desai and I look forward to assisting you .

Dr. A.S. Desai :

Are you available for chat now?

Dr. A.S. Desai :

Do you have any known history of allergies?

Dr. A.S. Desai :

Is there any whitish discharge from the eyes? Any redness of eyes?

Customer:

Hi Doctor:

Dr. A.S. Desai :

Hello

Customer:

I have had allergies in the past but not like this. I think I may have noticed some white discharge and my eyes do look blood shot.

Customer:

My eyes have never bothered my before.

Customer:

My eyes feel very watery which I believe is making them blurry. Is this possible?

Dr. A.S. Desai :

The most common cause for acute redness and watering of both eyes is a viral conjunctivitis followed by allergic conjunctivitis. Yes, the watering from eyes can cause momentary blurring of vision due to the pooling of tears.

Dr. A.S. Desai :

Antibiotic eye drops do not help to treat viral conjunctivitis but can prevent a superadded bacterial infection.

Dr. A.S. Desai :

However symptomatic treatment in the form of lubricating eye drops will help. You can try OTC preservative free Refresh tears eye drops , 1 drop 4 times a day for a week.

Dr. A.S. Desai :

If the itching is very severe, you can take oral Tablet.Zyrtec , 10 mg, 1 tablet at bedtime for 2-3 days for symptomatic relief from itching.

Dr. A.S. Desai :

Most of the antibiotic eye drops( or other eye drops too, due to the preservative used in them) do give rise to subtle side effects such as irritation or burning sensation. However these symptoms subside with each use. For very severe discomfort , you can stop using the eye drops. Usually viral conjunctivitis is self limiting and subsides naturally within a week or two.

Dr. A.S. Desai :

If the redness and watering persists along with itching, beyond two weeks, then it is better to consult your ophthalmologist for change of eyedrops. You might need a stronger anti-histaminic/mast cell stabilizer eye drop such as Olopatadine.

Customer:

Wow doctor you have given me great information. My concern was that the eyes felt like it was making it worse by causing the burning itching feeling, it also a stinging feeling. Which hasnt gone away as yet. I can tolerate it. I was just concerned it was making it worse instead of better. But as you say all eyes drops have similar affects. I feel better that it wouldnt cause any further damage. So you think its best to just continue the antiobiotc. How long should this take to start healing?

Customer:

Also doctor what can I do about the watery eyes and the blurred vision?

Dr. A.S. Desai :

Another 4-5 days of antibiotic should be enough. But do continue with the lubricating eye drops for longer, for 2 weeks which will help to keep the tearfilm stable . Once the watering subsides the blurring effect will disappear.

Customer:

Can I use the Refresh eye drops with the antibiotic?

Dr. A.S. Desai :

Yes

Dr. A.S. Desai :

Is there anything else that I can answer for you?

Customer:

The Polymyxin eye drops won't hurt my eyes just them uncomfortable right?

Dr. A.S. Desai :

Exactly.

Customer:

Doctor you have been absolutely informative. I will give you an excellent rating. Thank you for help and have a nice night.

Dr. A.S. Desai :

Very kind of you. It was a pleasure to have assisted you.

Customer:

Thank you.

Dr. A.S. Desai :

Most welcome.

Dr. A.S. Desai :

If you need more help, please use the reply tab to continue our conversation. If you do not require further assistance, kindly rate my service.

Thank you and best wishes.

It was a pleasure to have answered this question.

Views expressed are for information purpose only and cannot substitute a visit to an ophthalmologist

Dr. A.S. Desai and other Eye Specialists are ready to help you
Customer: replied 3 years ago.

Hi Dr. Desai

You were wonderful in giving me information and helping to understand what is happening with my eye situation. I would like to ask another question. I have been taking the Polymyxin eye drops and also the Refresh drops. I have developed itching and redness in both eyes with slight discharge which looks like white. The blurred vision seemed to have improved but my eyes are so irritated. I have been taking the Polymyxin for only four days. I just started sneezing as well. What could all of this be?

Hello Dolores,
Since you have developed sneezing along with your ocular symptoms of itching, looks like an allergy. I guess you can use stop the polymyxin eye drops agter 3 days. Continue with Refresh tears eye drops for another two weeks. You start using OTC Alaway/Zaditor eye drops , 1 drop twice a day.If the allergic symptoms become more severe then you can take oral Tablet Zyrtec, 10mg , 1 tablet at bedtime for 3 to 4 days. However please note that in case of persistence of symptoms beyond 2 weeks of this treatment, do consult your ophthalmologist for a closer look or call up his office to let him know regarfing the persistent symptoms.
Best wishes and regards.